Numerical Algorithms

, Volume 59, Issue 3, pp 403–431 | Cite as

Efficient calculation of the worst-case error and (fast) component-by-component construction of higher order polynomial lattice rules

  • Jan Baldeaux
  • Josef Dick
  • Gunther Leobacher
  • Dirk Nuyens
  • Friedrich Pillichshammer
Original Paper


We show how to obtain a fast component-by-component construction algorithm for higher order polynomial lattice rules. Such rules are useful for multivariate quadrature of high-dimensional smooth functions over the unit cube as they achieve the near optimal order of convergence. The main problem addressed in this paper is to find an efficient way of computing the worst-case error. A general algorithm is presented and explicit expressions for base 2 are given. To obtain an efficient component-by-component construction algorithm we exploit the structure of the underlying cyclic group. We compare our new higher order multivariate quadrature rules to existing quadrature rules based on higher order digital nets by computing their worst-case error. These numerical results show that the higher order polynomial lattice rules improve upon the known constructions of quasi-Monte Carlo rules based on higher order digital nets.


Numerical integration Quasi-Monte Carlo Polynomial lattice rules Digital nets 

Mathematics Subject Classifications (2000)

65D30 65C05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baldeaux, J., Dick, J.: QMC rules of arbitrary high order: reproducing kernel Hilbert space approach. Constr. Approx. 30(3), 495–527 (2009)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Baldeaux, J., Dick, J., Greslehner, J., Pillichshammer, F.: Construction algorithms for higher order polynomial lattice rules. J. Complex. 27(3–4), 281–299 (2011)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Dick, J.: Higher order scrambled digital nets achieve the optimal rate of the root mean square error for smooth integrands. Ann. Stat. 39(3), 1372–1398 (2011)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Dick, J.: Explicit constructions of quasi-Monte Carlo rules for the numerical integration of high dimensional periodic functions. SIAM J. Numer. Anal. 45, 2141–2176 (2007)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Dick, J.: Walsh spaces containing smooth functions and quasi-Monte Carlo rules of arbitrary high order. SIAM J. Numer. Anal. 46(3), 1519–1553 (2008)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Dick, J.: The decay of the Walsh coefficients of smooth functions. Bull. Aust. Math. Soc. 80, 430–453 (2009)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Dick, J., Kritzer, P., Pillichshammer, F., Schmid, W.C.: On the existence of higher order polynomial lattices based on a generalized figure of merit. J. Complex. 23(4–6), 581–593 (2007)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Dick, J., Kuo, F.Y., Pillichshammer, F., Sloan, I.H.: Construction algorithms for polynomial lattice rules for multivariate integration. Math. Comput. 74(252), 1895–1921 (2005)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Dick, J., Pillichshammer, F.: Multivariate integration in weighted Hilbert spaces based on Walsh functions and weighted Sobolev spaces. J. Complex. 21(2), 149–195 (2005)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Dick, J., Pillichshammer, F.: Strong tractability of multivariate integration of arbitrary high order using digitally shifted polynomial lattice rules. J. Complex. 23(4–6), 436–453 (2007)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences: Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010)MATHGoogle Scholar
  12. 12.
    Korobov, N.M.: The approximate computation of multiple integrals/approximate evaluation of repeated integrals. Dokl. Akad. Nauk SSSR 124, 1207–1210 (1959) in RussianMathSciNetMATHGoogle Scholar
  13. 13.
    Korobov, N.M.: Number-Theoretic Methods in Approximate Analysis. Goz. Izdat. Fiz.-Math (1963) in RussianGoogle Scholar
  14. 14.
    Larcher, G., Lauss, A., Niederreiter, H., Schmid, W.C.: Optimal polynomials for (t, m, s)-nets and numerical integration of multivariate Walsh series. SIAM J. Numer. Anal. 33(6), 2239–2253 (1996)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods, no. 63. Regional Conference Series in Applied Mathematics. SIAM (1992)Google Scholar
  16. 16.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems—vol. I: Linear Information. EMS Tracts in Mathematics, vol. 6. European Mathematical Society Publishing House (2008)Google Scholar
  17. 17.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems—vol. II: Standard Information for Functionals. EMS Tracts in Mathematics, vol. 12. European Mathematical Society Publishing House (2010)Google Scholar
  18. 18.
    Nussbaumer, H.J.: Fast Fourier Transform and Convolution Algorithms, 2nd edn. Springer-Verlag (1982)Google Scholar
  19. 19.
    Nuyens, D.: Fast construction of good lattice rules. Ph.D. Thesis, Dept. of Computer Science, K. U. Leuven (2007)Google Scholar
  20. 20.
    Nuyens, D., Cools, R.: Fast algorithms for component-by-component construction of rank-1 lattice rules in shift-invariant reproducing kernel Hilbert spaces. Math. Comput. 75(254), 903–920 (2006)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Nuyens, D., Cools, R.: Fast component-by-component construction, a reprise for different kernels. In: Niederreiter, H., Talay, D. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2004, pp. 371–385. Springer-Verlag (2006)Google Scholar
  22. 22.
    Owen, A.B.: Monte Carlo variance of scrambled net quadrature. SIAM J. Numer. Anal. 34(5), 1884–1910 (1997)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Pirsic, G.: A software implementation of Niederreiter–Xing sequences. In: Fang, K.T., Hickernell, F.J., Niederreiter, H. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2000, pp. 434–445. Springer-Verlag (2002)Google Scholar
  24. 24.
    Schmid, W.C.: Improvements and extensions of the “Salzburg Tables” by using irreducible polynomials. In: Niederreiter, H., Spanier, J. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 1998, pp. 436–447. Springer, Berlin (2000)Google Scholar
  25. 25.
    Sloan, I.H., Reztsov, A.V.: Component-by-component construction of good lattice rules. Math. Comput. 71(237), 263–273 (2002)MathSciNetMATHGoogle Scholar
  26. 26.
    Sloan, I.H., Woźniakowski, H.: When are quasi-Monte Carlo algorithms efficient for high dimensional integrals? J. Complex. 14(1), 1–33 (1998)MATHCrossRefGoogle Scholar
  27. 27.
    Stahnke, W.: Primitive binary polynomials. Math. Comput. 27(124), 977–980 (1973)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Šarygin, I.F.: Lower bounds for the error of quadrature formulas on classes of functions. USSR Comput. Math. Math. Phys. 3, 489–497 (1965); Translation from Russian Zh. Vychisl. Mat. Mat. Fiz. 3, 370–376 (1963)Google Scholar

Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  • Jan Baldeaux
    • 1
  • Josef Dick
    • 2
  • Gunther Leobacher
    • 3
  • Dirk Nuyens
    • 4
  • Friedrich Pillichshammer
    • 3
  1. 1.School of Finance and EconomicsThe University of TechnologySydneyAustralia
  2. 2.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia
  3. 3.Institut für FinanzmathematikUniversität LinzLinzAustria
  4. 4.Department of Computer ScienceK.U.LeuvenHeverleeBelgium

Personalised recommendations